Do you look up the push rate for IVP meds? - page 2

In school, we're taught to ALWAYS look up the push rate of an IVP and always go by that. But in clinicals, I've had people tell me they really don't do that unless they're serious meds (pain meds,... Read More

  1. by   Ambersmom
    I ALWAYS look up the rate (in our system its pretty easy), after awhile you tend to memorize the common ones but if I haven't given in awhile, or a new med I always do.
  2. by   NurseBlaq
    If you're not familiar with the med, definitely look it up. If you can't find it or are uncertain of what you're reading, call pharmacy.
  3. by   Cowboyardee
    Quote from jive turkey
    What's more important than the push rate is the patient, their condition, and potential adverse reactions/side effects of the medication regardless how fast or slow it is injected.
    I don't know about this. Be careful telling newer nurses that administration technique is relatively unimportant. That isnt always true.

    For example, ototoxicity is an effect of pushing lasix too fast, not an expected side effect of lasix otherwise. There are many drugs that can lose their intended effect or even do serious harm when administered incorrectly (vanco, dilantin, ceftriaxone, synthroid, any titratable drip, amiodarone, iron, just to name a few).
  4. by   emmjayy
    I always look it up and adhere to it. If I have time, I look up the reason WHY the drug is pushed at a certain rate. This helps me remember the information a little bit better and, as a new nurse, it gives me a leg to stand on when more experienced nurses tell me it's okay to just slam it in. Which, yes, I've had happen. I get tempted sometimes because things are busy and I want to get the administration out of the way, but I have to remind myself that I'm responsible for what happens to this person as a result of receiving this medication.
  5. by   AJJKRN
    Quote from Cowboyardee
    I don't know about this. Be careful telling newer nurses that administration technique is relatively unimportant. That isnt always true.

    For example, ototoxicity is an effect of pushing lasix too fast, not an expected side effect of lasix otherwise. There are many drugs that can lose their intended effect or even do serious harm when administered incorrectly (vanco, dilantin, ceftriaxone, synthroid, any titratable drip, amiodarone, iron, just to name a few).
    Absolutely! And on my that note, this topic is just one of the reasons that I loves me some understanding about good old pharmacokinetics ;-)
  6. by   Have Nurse
    Quote from PeakRN
    If you are not familiar with a medication you should be looking it up. Many medications have greater side effects when pushed quickly, even ones that you may not consider 'serious' medicines like reglan for example.
    Amen and hallelujah to that! No IV meds should be given by a nurse without first looking them up. The action of the medication is just too quick for something to go wrong.
  7. by   Leader25
    yes of course ,"slow push" may mean different rates in time.
  8. by   Kooky Korky
    Yes.

    Always play by the rules so you never have to explain why you didn't.
  9. by   martymoose
    Absolutely.i will look it up.Even found out if you push atropine slow, you'll actually cause more of a bradycardia!so that one and adenosine get slammed.but I know lasix needs to be slower.i have pts who get mad at me cause I push it at the rate you're supposed to,but apparently some push fast, and pt tells me "why you push it slow."
    I know I was a pt once and got iv dilaudid. I told the nurse push it slow or I will instantly throw up.well, they didn't listen.i barfed on them.sorry, I warned you..
  10. by   chacha82
    I do.

    You do not want to slam a med like Lasix, metop or hydralazine in. It's not just uncomfortable, you could end up doing serious harm to the patient.

    Now, if it's a code...
  11. by   Chazzie_Made_It
    I do. Because I am still a new nurse. Maybe when I get more familiar with meds I won't have to... maybe.
  12. by   dream'n
    Unless I'm familiar with the medication's push rate, I always look it up. Remember that IV medication mistakes can be much worse than with an oral or injectible administration. This is because after giving medication IV push, it is directly in the bloodstream. Therefore there isn't much time to counteract an oops. When I was in Oncology we gave some chemotherapy by IV push by hand, something like 30mL over 15 minutes if I remember correctly.
  13. by   NuGuyNurse2b
    With the exception of adenosine, I push everything slowly, even narcan. people in the ER slam it and then you get someone bolting straight up like in pulp fiction, or worse, vomiting all over the place. I had another nurse try to tell me to push it fast, and I said where's the policy. she never came back with the policy. I knew the policy cause as part of our orientation we had to do the e-learnings and in fact per policy we are supposed to even dilute the narcan, which no one ever does.

close